Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Sioux Falls, SD

July 3, 2017Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2017, 5:26 PM CDT for Dixon County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 5:26 PM CDT (22:26 UTC)
Expired
Jul 3, 2017, 6:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:35 PM CDTHAIL 14 Sw Newcastle, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KFSD 032226
SVRFSD
NEC051-032300-
/O.NEW.KFSD.SV.W.0124.170703T2226Z-170703T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
526 PM CDT MON JUL 3 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dixon County in northeastern Nebraska...

* Until 600 PM CDT

* At 526 PM CDT, a severe thunderstorm was located near Newcastle, or
  11 miles west of Ponca, and is nearly stationary.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* this severe thunderstorm will remain over mainly rural areas of
  northwestern Dixon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 9702 4268 9681 4248 9678 4248 9702
TIME...MOT...LOC 2226Z 103DEG 3KT 4260 9693 

HAIL...1.25IN
WIND...<50MPH
 
$$

MJF
2 follow-up statements
085 
WWUS53 KFSD 032253
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
553 PM CDT MON JUL 3 2017

NEC051-032300-
/O.CON.KFSD.SV.W.0124.000000T0000Z-170703T2300Z/
Dixon NE-
553 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN DIXON COUNTY...

At 552 PM CDT, a severe thunderstorm was located near Newcastle, or 
12 miles south of Vermillion, and is nearly stationary. The storm is 
currently weakening, but producing heavy rainfall in a short amount 
of time. 

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Newcastle and Martinsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 9702 4268 9681 4248 9678 4248 9702
TIME...MOT...LOC 2252Z 103DEG 3KT 4260 9696 

HAIL...1.00IN
WIND...<50MPH
 
$$

MJF
949 
WWUS53 KFSD 032300
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
600 PM CDT MON JUL 3 2017

NEC051-032310-
/O.EXP.KFSD.SV.W.0124.000000T0000Z-170703T2300Z/
Dixon NE-
600 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4268 9702 4268 9681 4248 9678 4248 9702
TIME...MOT...LOC 2300Z 103DEG 3KT 4260 9697 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:47 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 3, 3:47 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
347 PM CDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 347 PM CDT Mon Jul 3 2017

The main concern for the short term is the prospect for
thunderstorms with heavy rain tonight and again into Tuesday
afternoon.

Current satellite shows lots of cumulus south of a SPW to MHE line
which likely depicts where the deeper moisture is located. Dew
points in this area are 65 to 70 with upper 50s along Hwy 14.
Moisture will continue to transport north on 10-20 kt flow between
925 mb and 850 mb. The wave that looks like it will enhance
convective development is in western South Dakota and Nebraska.
This wave is expected to reach the Missouri River in central South
Dakota by 00Z. As expected with relatively weak forcing in an
unstable environment, hi-res models show convection develop around
sunset but where that convection develops has varied throughout
the day. The most consistent signal from the NMM, ARW and NAMnest
has been in the James Valley north of Mitchell. The HRRR
originally favored this solution as well but has shifted north in
models runs since 16Z. At this time, have favored the larger
consensus and have convection developing in the James Valley
around 02Z and then moving east southeast to Sioux Falls and
Brookings around midnight and finally to the Jackson, MN and
Okoboji area of Iowa toward 12Z. South of this area there is a
much lower chance of rain. The upper flow is very week and with
southwest flow favoring new cell development on the southwest
flank of the MCS, the overall propagation of the system will be
rather slow. So there is the potential for locally heavy rainfall.
Considered a flash flood watch but with the uncertainty on where
storms will develop have decided to wait and see where convection
develops and if it will cover a large enough area to produce heavy
rainfall.

On Tuesday, model uncertainty continues as high res models have
varied from keeping all convection east of I29 and north of Hwy 18
to convection developing in the James Valley with the approach of
a second wave. Certainly, assuming an organized MCS develops,showers
could continue through the morning into early afternoon in parts
of southwest Minnesota and northwest Iowa as SSW flow at 850 mb
would overrun any outflow boundary. However, with higher
uncertainty, have PoPs gradually decrease to 30-40 percent.
Otherwise, have favored solutions that have convection develop in
the James Valley with the second wave during the afternoon. As
this wave slowly move east through the afternoon, the chance for
storms will spread toward I29 in the late afternoon and into
southwest Minnesota and northwest Iowa after 00Z Wednesday. Again,
if storms grow upscale, the MCS will only slowly move east so
kept 30-50 percent PoPs through Tuesday night.

Temperatures will be highly dependent on cloud cover and rain.
With expected cloud cover and dew points in the mid 60s, kept lows
in the mid 60s. Highs on Tuesday will range from around 80 in
southwest MN to the lower to mid 90s in south central SD.

.LONG TERM...(Tuesday night through Monday)
Issued at 347 PM CDT Mon Jul 3 2017

For Tuesday night through Monday, the primary concern will be
convection on Tuesday night and then heat Wednesday and Thursday.

As note above, any convection on Tuesday afternoon will only
slowly move east through the night. In fact with the wave still
near I-29 at 12Z on Wednesday, could see isolated showers or
thunderstorms continue into Wednesday afternoon around Hwy 71 in
northwest Iowa. Any rain that does fall should be shortlived and
not really impact temperatures. Very warm temperatures will move
into areas west of I29 with highs in the low to mid 90s along and
west of the James River with upper 80s along I-29. Fortunately,
where temperatures will be warmest, afternoon mixing will lower
dew points into the upper 50s. East of the James River, where
temperatures will be a little cooler, dew points will be in the
upper 60s. With ample moisture and some wind, lows on Wednesday
night will be around 70. Thursday will be another very warm day -
as warm or warmer than Wednesday. Flow will have a westerly
component through the day - first from the southwest and then as
the front move through from the northwest. The frontal passage
will have little impact on temperatures during the afternoon - in
fact it could enhance mixing. So expect highs to be in the 90s
across the region. And with dew points again 65-70, it will feel
like it is in the mid to upper 90s. Despite the frontal passage,
rainfall is unlikely as there is a strong cap in place as the
front goes through. Also the frontal timing is rather poor for
convection as the front is expected to be near the Missouri River
by 18Z and south of Sioux City by 00Z Friday. Should the front
slow more, then there will be a small chance for convection
although the cap would still inhibit convection.

For Friday through Monday, temperatures are expected to be cooler
and be near normal. The ridge axis remains to the west through
00Z Tuesday. The GFS and ECMWF are markedly different by late in
the weekend with the strength of the upper low in eastern Canada.
The GFS appears overamplified with a 554 cutoff north of Lake
Huron by 12Z Monday. The ECMWF is much farther north with a
broader ridge which brings warm air back in by Monday. The ECMWF
has had a bias of bringing in warm air too quickly this summer so
a slower warm up seems more likely at this time. Both models do
have weak waves moving through the area on Saturday night and have
a low PoP for thunderstorms that night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon Jul 3 2017

Main forecast concern through 18Z Tuesday is the threat of
thunderstorms overnight. There are light showers moving into the
James Valley including KHON but the bases are above 12 kft and
little if any rain is reaching the ground. The threat for an
isolated shower or thunderstorm will exist through the afternoon
around KHON and after 21Z in KFSD but the probability of any
precipitation is low and have not added to TAF. Scattered
thunderstorms are expected to develop toward sunset in central
South Dakota and then move east or east-southeast through the
night. At this time, the lowest threat for storms will be around
Sioux City and have not included any storms in TAF there. KHON and
KFSD both look to have storms in the vicinity after sunset and
have included a TEMPO for TS in both places and MVFR VSBY at KFSD.
Storms are expected to move east of KHON around 04Z and KFSD
around 07Z. Clouds are expected through at least 12Z but should be
VFR. At KSUX, light winds late tonight may bring light fog with
3-5SM vsby toward sunrise. It is also possible that if wind
decreases enough and there is some radiational cooling late
tonight could also get light fog at KFSD but at this point
expecting denser overcast to prevent fog formation. A threat for
storms will return toward 18Z on Tuesday but primary threat is
after 18Z so did not include TSRA in TAFs at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, Jul 3, 4:13 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Mon Jul 3 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-040915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
413 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms may develop over south central SD and the James
River Valley, mainly this afternoon, and then spread eastward
tonight. Severe weather is unlikely, though a stronger storm could
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue on Tuesday. An isolated storm
could become severe in the afternoon with large hail and damaging
winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.